Heavy Rain, Butler
- When
- June 10, 6:00 AM CST to June 11, 6:00 AM CST
- Where
- Butler County, 0.69 mi S of Shell Rock
- Reported by
- COOP Observer
- Coordinates
- 42.710, -92.580
Coop observer reported heavy rainfall of 3.10 inches over the last 24 hours.
A sagging cold front in central and southern Minnesota initiated a number of storms on the afternoon of the 10th. While the boundary did not continue its march southward into Iowa, the storms continued to progress southeastward, eventually entering Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A sagging cold front in central and southern Minnesota initiated a number of storms on the afternoon of the 10th. While the boundary did not continue its march southward into Iowa, the storms continued to progress southeastward, eventually entering Iowa. As a result, the storms produced heavy rainfall along with a handful of hail and wind reports. On the afternoon of the 11th, the cold front sagged down into northern Iowa and initiated a couple of storms that produced an instance of damaging winds. In addition to the storms, a death of an infant occurred from the heat by being left in an unattended vehicle on the afternoon of the 11th in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 5:33 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 633 AM CDT FRI JUN 10 2016 .SHORT TERM.../Today/ Issued at 330 AM CDT Fri Jun 10 2016 The focus of the short term forecast remains on early season heat and potential impacts. Overnight temperatures have fallen to the upper 60s and lower 70s with clear skies and light Southwest winds across Iowa. A warm front extending from near Mason City to Davenport will continue to lift North in response to a deepening surface low in the Northern Plains and a tightening pressure gradient. As the front lifts North, a muggy and much warmer airmass will settle into Iowa. High temperatures in the mid 90s, 15 degrees above normal highs for this time of year, are likely. Dewpoints are anticipated to reach the mid and upper 60s with afternoon and early evening heat index values around 100 in most locations. Will continue with the current heat advisory for Polk, Dallas and Story counties where heat impacts will be supplemented by urban heat island processes. .LONG TERM.../Tonight through Thursday/ Issued at 330 AM CDT Fri Jun 10 2016 Few changes to going trends over the next 5 to 6 days. Subjective analysis tonight shows low pressure over the Northern Plains with another low over South Dakota and a warm front extending into northern Iowa through Northern Illinois. Aloft...H850 analysis indicates a persistent ridge from the Gulf to the eastern Great Lakes. Low Pressure over the Rockies to the southwest with ample SW flow aloft heading due north into the Central Plains. Overall 10C dew points have tracked as far north as Southern Saskatchewan and Manitoba. The first push of warm air arrived over the Midwest last night and most of the convection is east of Iowa now. The past few days the Euro model and some of the CAMS models for near term solutions have been the models of choice. Overall the thermal trends remain the same through the weekend though there is a bit more support for the backdoor cold/stationary front to push back into eastern/central Iowa Sunday prior to lifting northeast again by late afternoon into northeast Iowa. This could once again have some influence on both weather/highs for Sunday over at least the northeast third to half of the forecast area. Other than the heat the convective chances remain the overall most significant feature of the forecast. Late Friday night the eastern Canadian low will drag a boundary south across Wisconsin/Minnesota to near northern Iowa by 06z. Though the cap is sufficient to limit convection over our area in the far northeast...there is a chance that the convection could propagate SW and undercut the cap over the far northeast. SPC has the area outlooked for a marginal risk of severe storms as the front pulls southeast with a slight risk north/northeast of our area. Once the area of main forcing exits early Sat morning the remainder of the morning into early afternoon will be hot and more humid...with less of a breeze. With the Friday night boundary still near northern Iowa Saturday afternoon...there will be an additional threat for some strong thunderstorms across the northeast/possibly central into the late afternoon and evening hours. The H700 cap is near 10C at this time...but instability is rather stout with MUCAPE in the 3000-4000 J/KG range over northern Iowa/Southern Minnesota. Highs Saturday will remain in the lower to mid 90s over the area with heat indices topping out in the lower 100s. The now nearly stationary front just to the north of Iowa will linger in the vicinity of southern Minnesota with the potential for additional thunderstorms by Saturday evening/night over the north/northeast through Sunday afternoon. Most of the region will remain in the warm sector of the system with another day of highs in the lower to mid 90s. Similar to previous model packages over the past several days... the entire trough will swing east as the H500 pattern shifts into the area early next week. Both the Euro/GFS have stuck to their evolution patterns of the system...with the GFS farther north with the track of the low versus the Euro which has the system tracking through Iowa. Both model solutions continue to advertise some potential for both severe weather and locally heavy rainfall totals over the 3 day period from Tuesday through Thursday...with the Euro favoring more precipitation over Iowa than the GFS. Once again... models are showing warm cloud depths of 10.5 to 12kft over the area with GFS PWATs in the 1.5 to 2.0 inch range during the period. This could easily lead to rainfall totals over a couple day period of 2 to 4 inches for some. Obviously a lot depends on the evolution of the system. Along with the storm...clouds and more thunderstorms will likely make daily high forecasts a challenge and confidence moving forward Tues- Thursday has lowered on a day to day basis. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 620 AM CDT Fri Jun 10 2016 VFR conditions will continue through the forecast period. South to Southwest surface winds will increase mid morning and become gusty during the afternoon. Winds will weaken to near 8 knots around sunset. After 06z, a few thunderstorms could approach North Central Iowa and impact the Mason City (KMCW) airport. && .DMX Watches/Warnings/Advisories... Heat Advisory from noon today to 7 PM CDT Sunday for Dallas-Polk- Story. && SHORT TERM...Angle LONG TERM...rev AVIATION...Angle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 435 AM CDT FRI JUN 10 2016 IAZ048-059-060-110945- STORY-DALLAS-POLK- 435 AM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HEAT ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AND SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL IOWA SATURDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. LATER OUTLOOKS WILL DETAIL CHANCESPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY. S FOR SEVERE THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL IOWA SATURDAY AFTERNOON. IAZ006-007-016-017-026>028-039-110945- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER- BLACK HAWK- 435 AM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING OVER FAR NORTHERN IOWA AND MOVE SOUTHEAST DURING THE EVENING HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON OR EARLY EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. LATER OUTLOOKS WILL DETAIL CHANCES FOR SEVERE THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY. IAZ004-005-015-023>025-033>038-044>047-049-050-057-058-061-062- 070>075-081>086-092>097-110945- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 435 AM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. LATER OUTLOOKS WILL DETAIL CHANCES FOR SEVERE THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY. REV
The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
10 heavy rain, 6 thunderstorm wind, 3 hail, 1 flash flood, 1 heat. Local standard time, as filed.
Coop observer reported heavy rainfall of 3.10 inches over the last 24 hours.
Trained spotter reported quarter sized hail.
Emergency Manager reported wind gusts up to 70 mph along with large hail, size unknown.
Estherville Airport ASOS reported wind gust of 76 mph.
Public reported heavy rainfall of 4.00 inches via social media. Times radar estimated.
Dime to nickel size hail was reported.
Public reported heavy rainfall of 1.18 inches via social media. Times radar estimated.
Emergency Manager reported dime sized hail.
Emergency Manager reported roof damage to hog barn, trees down and large tree limb damage around St. Benedict. Time was corrected from a previous LSR, and based on radar.
Public reported heavy rainfall of 2.50 inches via social media. Times radar estimated.
KIMT reported road washout and sink hole on B20 near Poplar and Raven Rd. Delayed report.
Marshalltown ASOS recorded wind gust of 62 mph.
CoCoRaHS observer reported heavy rainfall of 2.38 inches over the course of four hours.
Public reported heavy rainfall of 2.54 inches. Times estimated based on radar.
Amateur radio operator reported heavy rainfall of 2.09 inches. End times radar estimated.
Public reported heavy rainfall of 3.15 inches this morning. Times radar estimated.
Trained spotter reported heavy rainfall of 4.20 inches since 6am.
Public reported heavy rainfall of 5.00 inches via social media. Times radar estimated.
Trained spotter reported large oak tree topped with section greater than one foot in diameter down. Three other oak trees with large limbs down as well. Estimated winds in excess of 60 mph.
Trained spotter reported shingles starting to lift on house and metal paneling on barn starting to loosen.
A 6 month old boy was left in an attended vehicle outside a business while the father was inside the business. The high at KDSM was 91 degrees that afternoon with the highest heat index of 97.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Polk | 2016-06-11 | 0 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633538, 633530, 633531, 633533, 633547, 635533, 633545, 633535, 633536, 633546, 633550, 633537, 633539, 633540, 633541, 633543, 633542, 633548, 633544, 633549, 635541.